If you lose a lot of hair on Methotrexate: If you lose... - NRAS

NRAS
26,499 members30,414 posts

If you lose a lot of hair on Methotrexate

Angela123
Angela123
29 Replies

If you lose a lot of hair with Methotrexate, is it inevitable that the same thing will happen on Sulfasalazine?

29 Replies
oldestnewest
Hidden
Hidden

Hello BOB here

I have not heard about this, I am going on Methotrexate injections at the end of the month.

In the past I was taking methotrexate and sulphasalazine by mouth and became quite ill. This is something else to think about I am getting a little thin on top now

BOB

Reply
Angela123

Thanks Bob.y hair is starting to recover after 2 months off the MTX where I lost over half my hair. It's still very thin but the return of unbearable pain made me agree to Sulfasalazine. Even so, I'm dreading the return of the hair loss and am obsessed about it. Feeling sick too which is not great when you're at work or on the train. I'm thinking of planning ahead and looking at wigs.

1 like
Reply
Jill60
Jill60
in reply to Angela123

Hi Angela, I'm so sorry that has happened to you....my hair is usually very thick and is now very coarse, and ends get frizzy....are yu sure it was the MTX? Not doubting you at all as we are all different....btw how so u cope with Sulfasalazine? I was so ill on that med,tum couldn't bear it.......hope all goes well for u :)

Reply
HiddenThis reply has been deleted
Angela123
Angela123
in reply to Hidden

Many thanks Scouser for the good news. You give me hope.

Reply
Jill60
Jill60
in reply to Hidden

I was so sick on sulphasalazine, dreadful med that is...MTX has made my hair weaker, and corse....lol can't spell that word...

Reply
Angela123
Angela123
in reply to Jill60

That's right Jill. It goes dry and brittle. I haven't been sick yet but I don't reach the full dose until Sunday. Feeling apprehensive.

Reply
paulywoo

Hi Angela, I've also had a lot of problems with hairloss and this is something I'm looking into also. I'll be interested to hear the outcome. I've had such good results with mtx that I keep asking myself is my thin hair an acceptable alternative to the pain but increasingly I'm thinking no it's not. Every time I look in the mirror I could cry and hopefully a new drug may put an end to this. Good luck with the sulphasalazine and I really hope it helps you. x

1 like
Reply
Jill60
Jill60
in reply to paulywoo

Hi Paulywoo, I can have a shower and it falls out, I have always had nice thick wavy hair, now it's thinner and frizzy, I don't think our hair falls out completely, but a definite change, meds do affects the hair, lots of meds do...I would be sooo interested in your looking into it, will you let us all know what u find? :)

Reply
paulywoo
paulywoo
in reply to Jill60

Mine was fine and wavy Jill but there was loads of it. Now it's thin and frizzy and looks a bloody mess most of the time. I was overmedicated with thyroxine so there was a question as to whether my loss was due to that or mtx but after a year of living with it I'm increasingly believing it's down to the mtx. I'll be seeing my rheumatologist 5th November so I'll make sure to post the outcome. x x

Reply
Angela123
Angela123
in reply to paulywoo

Hi Paulywoo. I know what you mean. It's devastating when your hair comes out in handfuls. I was frightened at the speed it came out, turning white and breaking off. My hair was fine/limp to start with. When the pain returned I told my Rheumy I maybe should have carried on with the MTX but he said no, I had made the right decision. Fingers crossed this drug works for me without making my hair too much worse. Only you know what's acceptable for you. I feel I have to persevere with the Sulfa. Angela xx

Reply
paulywoo
paulywoo
in reply to Angela123

Were you given options on drugs Angela or just offered Sulpha? I find myself really envying women with thick hair and it makes me so sad. x

Reply
Angela123
Angela123
in reply to paulywoo

My consultant chose this one. He thought it the best option. I said I had read you got hair loss with this one too but he said if so, it would not be as much as with MTX.

Reply
fridayfever

Hi Angela 123

I started mtx about 9 weeks ago and my hair has been really falling out since starting it.

But have been on sulpha for eighteen months with no noticeable problems with my hair.

I hope things improve for you x

Reply
Angela123

Hi fridayfever. Good news re sulpha. Really hoping this is the case for me too. I really noticed the hair loss after 8 weeks of MTX and carried on until 14 weeks when it got too bad. I think if it was thick to start with would have been better but my hair is very fine. Thanks for your good wishes. I hope you get on ok. MTX worked well for me. I was pain free at 14 weeks. xx

Reply
Susanbet

I changed to mtx injections over year ago due to sickness and hair loss with oral mix. Hair improved with jabs. Have had sulpha add to my meds now so hoping no extra hair loss. On hairdressers advice started to use Nioxin shampoo which I think as also helped. X

Reply
Angela123
Angela123
in reply to Susanbet

Thanks Susan. I'm using Redken Intraforce which is for thinning hair and seems to help. I might try Nioxin though - I'll give anything a go. You are waiting to see what happens with the Sulpha same as me. Fingers crossed eh?

Reply
Susanbet
Susanbet
in reply to Angela123

Fingers and toes crossed! Been on sulpha for month now and ok apart from some reflux am good. Hope all goes well for u. X

Reply
Angela123
Angela123
in reply to Susanbet

Thanks Susan. I go to four tablets a day on Sunday. Only a little nausea which does not last.

Reply
Angela123
Angela123
in reply to Susanbet

Hi Susan. Just thought I'd let you know at the monthly blood test I showed up an adverse reaction to the sulfa. My white blood cells were very low. Had to stop taking it immediately. Just waiting for things to settle down but as I felt very sick on this drug anyway and fainted twice on the train to work, I'm actually considering going back on a lower dose of MTX despite the hair loss. Hope you are doing well. Angela

Reply
dbestdeb

I have been on sulfasalizine since diagnosed in March. The dr said it does not cause hair loss, but mine has been falling out in clumps at times and not at all other times. I think the RA inflammation is causing the problem as my nails are also changing, splitting and full of ridges. Good luck with the sulfa. Remember to drink lots of water with it and take it in the middle of a meal to avoid tummy upset.

Reply
Angela123
Angela123
in reply to dbestdeb

Oh dear - I'm hoping this won't happen again for me. I'm drinking loads of water and have been taking the tablets with food as you say. You were diagnosed just two months before me Deb.

Reply
dbestdeb
dbestdeb
in reply to Angela123

The sulfasalazine has worked nicely for me, taking my inflammation down to a manageable level. It is the first choice of most rheumies because it lacks the big side effects of most of the other drugs. My dr calls those the "big guns" which are used as a last resort. I am grateful for the good result and I'm hoping for that for you too. My RA was diagnosed after I dropped a door on my foot and the pain never left and then moved to the other foot as well. I thought I was losing my mind and was actually grateful to give the problem a name---Seronegative RA.

Reply
Angela123
Angela123
in reply to dbestdeb

Sounds encouraging thanks a lot. Mine started very suddenly with very painful feet then hands and wrists. Here's hoping for good results.

Reply
Angela123
Angela123
in reply to dbestdeb

Hi Deb. You were right it does cause hair loss despite what they say. Mine started coming out in clumps too at four weeks. It didn't matter really because I've had to stop taking it due to my white blood cell count going down - thinking of going back to a lower dose of MTX Angela.

Reply
binlid

i agree withdbstdeb above my hair fell out on meth so i keep it short and am now just reaching full 4 tabs sulpha and is till falling out mine was thick but now thin and brittle , i glad iread above commentas i thought i was going mad i too banged my hand very bad and was swollen and very painfull then pain never left when a big flare up occured hence ra diagnosed sero positive good luck i will try some different shampoos i think

Reply
Angela123
Angela123
in reply to binlid

Hi bin lid. After exactly two months off MTX my hair finally stopped shedding. I'm sure yours will too. I have reached the 4 Sulfa tablets this week. Nausea is less but now have loose bowels. Great isn't it? I think I can just about oope. Good luck. xx

Reply
Susanbet

Hi Angela. Sorry to hear about your problems. Have been doing ok with the sulpha x4 a day. Blood tests all ok. Strangely have noticed more hair in my comb lately. Didn't connect it with the sulpha just to mtx. Think I will try the shampoo you use. Hope things improve for you. Suex

Reply
Angela123
Angela123
in reply to Susanbet

Thanks Sue. How you get on OK too and the hair settles down. The Redken Intraforce makes it look thicker than it is but doesn't seem to stop what's happening to it.

Reply

You may also like...